Pennsylvania, 2021

Winter Weather in Pennsylvania, November 28, 2021

November 28, 2021 · NWS CTP · 1 event in 1 county or zone

A quick-moving Alberta Clipper spread a swath of light snow across much of central Pennsylvania from the evening of November 27 into the early morning hours of November 28, 2021. One to three inches of accumulation were observed in locations north and west of the Lower Susquehanna Valley.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A quick-moving Alberta Clipper spread a swath of light snow across much of central Pennsylvania from the evening of November 27 into the early morning hours of November 28, 2021. One to three inches of accumulation were observed in locations north and west of the Lower Susquehanna Valley. This was enough to slicken roads, and Route 15 was closed in South Williamsport due to multiple accidents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Nov 27, 10:27 PM EST, 2 hours 56 minutes earlier.

Area forecast discussion, Nov 27, 10:27 PM EST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service State College PA
1027 PM EST Sat Nov 27 2021

.SYNOPSIS...
A fast moving disturbance will bring a period of light snow
tonight for much of central Pennsylvania.

Most of Sunday will feature flurries or occasional light snow
showers, then another disturbance will reinforce a shot of
colder air, and bring lake effect snow to northwestern
Pennsylvania late in the afternoon into Sunday night.

High pressure will gradually build in early next week, with
drier and seasonably chilly weather.

&&

.NEAR TERM /THROUGH SUNDAY/...
945pm/245Z Update...
Light snow falling across most of the CWA now with western areas
seeing some coating on grass or a dusting. Stratiform snow will
continue through the night and many parts of central PA will
wake up to a whitened ground in the morning. A general 1-2"
expected near and north of I-80, and a coating to an inch for
many locales between I-80 and the PA Turnpike. Higher amounts
are possible through tomorrow morning in the NW mountains and
the Laurels, with ensembles highlighting just over a possible
2".

As the clipper type low begins to dampen out during the pre-dawn
hours, snow should diminish over time, with parts of the Lower
Susquehanna Valley likely seeing little, if any snow.

Lows by daybreak will range from the mid 20s over the northern
mountains, to around 30 near the Mason-Dixon line.

By Sunday afternoon, most locations will see a lull in snow or
just light rain/snow before another upper level disturbance
brings more chances for snow primarily in our NW and Laurel
Mountains areas Sunday evening.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY/...
Sunday afternoon into Sunday night, a closed upper-level low
will track over the Great Lakes region and into the NE US. Most
of the warm advection forcing/initial light snow with this
second clipper system associated with the upper low should stay
from far northern PA northward into NY State. However, it will
act to reinvigorate lake snows in the cyclonic flow pattern just
behind it.

Closer inspection of model diagnostics/soundings reveal the
prospects for a moist unstable mixed layer (with the capping
inversion within the 700-600 mb layer), a thick dendrite growth
zone, and a briefly aligned W-NW flow from late in the day
through the evening hours Sunday. This again favors
northern/western Warren County and northern McKean County for
enhanced snowfall. The flow will begin to veer later Sunday
night decreasing the chances of lake enhanced snow as time wears
on. A Winter Weather Advisory for Warren/McKean counties has
been issued for Sunday afternoon through Monday morning.
Generally, 3-6" of snow is possible for the snowbelt region, but
higher amounts in excess of 6" may be possible where snowbands
set up. However, there is not enough confidence to pin point
the locations of these highest amounts and they will most likely
be isolated to far western Warren County.

By early Monday, the flow is progged to veer more into the NNW,
with increased directional shear, and also a lowering inversion
height type of environment. For the most part, this should act
to weaken lingering lake effect bands and also cause them to
begin to contract closer to the shoreline. The one exception to
this might be the Laurels, where this type of trajectory
sometimes favors a single, Lake Huron connected band down into
this region. Although there are hints of this in some of the
individual HREF members, we lack the confidence for any type of
headline this far out (current forecast of 1-2" in western
Cambria and Somerset Counties).

During the day Monday, the lake effect machine should further
break down over time, as heights rise aloft, and warm advection
begins to kick in above the boundary layer. For much of central
PA, early clouds should give way to increasing sunshine over
time. Highs Monday afternoon should range from the lower 30s in
the northern mountains, to the lower 40s in the Lower
Susquehanna Valley. Besides the NW snowbelt, expect Monday to be
dry.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Persistent upper-level troughing and WNW flow will continue
into the first half of next week.

After a mostly dry Monday, another clipper system will bring
the chance of snow showers to Northern PA once again. QPF
amounts are light and the best moisture will be outside our
forecast area, so not much in the way of major accumulations is
expected at this time. But, you may see some periods of light
snow and rain/snow showers Tuesday.

Model guidance is hinting at a stronger late week clipper
system moving through PA. After a fairly warm Thursday, the more
likely precip type of this system will be rain, with possible
snow behind the front as the low moves out to the north and east.
Temps will start about 10F below normal Monday and slowly rise
through the week. By Thu and Fri, the latest guidance shows
temps rising back up to the mid 40s - mid 50s, as milder air
returns ahead of next weekend's cold front.

&&

.AVIATION /03Z SUNDAY THROUGH THURSDAY/...
At 03z, light snow continues to overspread central PA from west
to east. BFD, JST and AOO have already seen their vsbys drop to
IFR, and expect UNV and IPT to do the same as the night
progresses. The Lower Susq Valley (MDT and LNS) airfields may
not dip below MVFR vsbys in lighter snow or flurries overnight.

Gradual improvement is expected east of the western highlands on
Sunday, as the clipper system pulls to our east. Developing
westerly flow behind this system should maintain low cigs and a
chc of snow showers across the western highlands. This will
continue Sunday night into Monday, with heavier lake-effect
snow showers possible in the vicinity of BFD.

Outlook...

Mon-Tue...Restrictions possible N/W in snow showers. Breezy.

Wed...Becoming VFR areawide.

Wed night-Thu...Rain showers developing.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 1 PM Sunday to 7 AM EST Monday
for PAZ004-005.

&&

SYNOPSIS...Jurewicz
NEAR TERM...Jurewicz/Wagner
SHORT TERM...Jurewicz/Wagner
LONG TERM...Colbert/Wagner
AVIATION...Evanego
Hazardous weather outlook, Nov 27, 10:41 PM EST, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1041 PM EST Sat Nov 27 2021

PAZ035-036-056>059-063>066-290345-
Fulton-Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-
York-Lancaster-
1041 PM EST Sat Nov 27 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Overnight.

A period of light snow is expected overnight, with generally an inch
or less of accumulation anticipated. Localized slippery travel
conditions are possible on any untreated surfaces.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ006-010>012-017>019-024>028-033-034-037-041-042-045-046-049>053-
290345-
Potter-Elk-Cameron-Northern Clinton-Clearfield-Northern Centre-
Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-
Bedford-Tioga-Northern Lycoming-Sullivan-Southern Clinton-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-
1041 PM EST Sat Nov 27 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Overnight.

A period of snow is expected overnight, with generally 1 to 2 inches
anticipated. Slippery travel conditions are expected on any
untreated surfaces.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004-005-290345-
Warren-McKean-
1041 PM EST Sat Nov 27 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM SUNDAY TO 7 AM EST
MONDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Overnight.

A period of snow is expected overnight, with generally 1 to 2 inches
anticipated. Slippery travel conditions are expected on any
untreated surfaces.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Southern Lycoming

When
November 28, 1:23 AM EST
Where
Southern Lycoming forecast zone
Reported by
State Official
Coordinates
41.343, -77.064 (the zone’s center; the record gives no point)

An Alberta Clipper produced 1 to 2 inches of light snow and slickened roads across southern Lycoming County. Resultant slick roads caused Route 15 to be closed in both directions over the mountain between Fairmont Avenue in South Williamsport and Route 54 in Clinton Township due to multiple accidents, including a jackknifed tractor trailer. The road was closed for a little more than two hours.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2021Every state in 2021This day in weather historyWarnings in Pennsylvania, November 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 988247.